Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 621, NWS Norman, OK

September 19, 1996Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 1996, 12:47 AM CDT for Ellis County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 19, 1996, 12:47 AM CDT (05:47 UTC)
Expired
Sep 19, 1996, 1:15 AM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 150 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 1:00 AM CDTHail 0.75Arnett, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190548
SVROKC
OKC045-190615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1247 AM CDT THU SEP 19 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 AM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CENTRAL AND EASTERN ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     ARNETT...FARGO AND GAGE

AT 1247 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES SOUTHWEST OF ARNETT.

THE STORM WAS MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  MOVE TO AN
~INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


LAT...LON 3608  9955 3603  9993 3645  9975 3646  9962
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:30 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 18, 9:30 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
930 PM CDT WED SEP 18 1996

IT APPEARS THAT THE THREAT OF SEVERE WEATHER WILL BE MAINLY AFTER
MIDNIGHT...AND MAINLY IN WEST CENTRAL AND NORTHWEST OKLAHOMA.  THE S/W
CONTS TO APPCH THE NWRN PTN OF THE FA...AND STG TO SVR STMS ARE ALREADY
DVLPG IN SWRN KS.  HAVE ALREADY UPDATED ZFP AND RELATED FCSTS TO BETTER
SPECIFY TIMING.

HVY RNFL IS ALSO LKLY LATER TONIGHT AND THE FLASH FLOOD WARTCH WILL
REMAIN IN EFFECT WHERE RECENT RAINS HAVE SGNFCTLY INCRD THE THREAT
OF FLOODING.

.OKC...
OK...FFA TNGT ZNS 04>06, 09>11, 14>16, 21>22, 33>38, 44.
TX...FFA TNGT ZNS 83>85, 87>88.

RS

In the hours before

Special weather statement, Sep 18, 7:47 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
727 PM CDT WED SEP 18 1996

OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-190230-
ALFALFA-BAYLOR TX-BECKHAM-CUSTER-DEWEY-ELLIS-FOARD TX-GREER-
HARDEMAN TX-HARMON-HARPER-JACKSON-KIOWA-KNOX TX-MAJOR-ROGER MILLS-
WASHITA-WILBARGER TX-WOODS-WOODWARD-
727 PM CDT WED SEP 18 1996

TORNADO WATCH NUMBER 1038 REMAINS EFFECTIVE THROUGH 1000 PM FOR THE
WESTERN FOURTH OF OKLAHOMA AND THE ADJACENT PART OF NORTH TEXAS.
EARLY THIS EVENING THERE WERE ONLY A FEW NON-SEVERE THUNDERSTORMS IN
THE EASTERN TEXAS PANHANDLE.  STRONGER THUNDERSTORMS WERE DEVELOPING
IN SOUTHEAST COLORADO WHERE UPPER LEVEL WINDS ARE MORE FAVORABLE. THIS
MEANS THAT THE THREAT OF SEVERE WEATHER FOR WESTERN OKLAHOMA WILL BE
HIGHER AFTER MIDNIGHT THAN IT IS THIS EVENING.  THE TORNADO WATCH MAY
EXPIRE BEFORE ANY SEVERE WEATHER OCCURS IN WESTERN OKLAHOMA.
HOWEVER...YOU SHOULD PREPARE FOR THE POSSIBILITY OF SEVERE
WEATHER...INCLUDING HEAVY RAINFALL...OVERNIGHT.
WR
Special weather statement, Sep 18, 8:46 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
850 PM CDT WED SEP 18 1996

OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-190230-
ALFALFA-BAYLOR TX-BECKHAM-CUSTER-DEWEY-ELLIS-FOARD TX-GREER-
HARDEMAN TX-HARMON-HARPER-JACKSON-KIOWA-KNOX TX-MAJOR-ROGER MILLS-
WASHITA-WILBARGER TX-WOODS-WOODWARD-
850 PM CDT WED SEP 18 1996

TORNADO WATCH NUMBER 1038 ISSUED THIS AFTERNOON FOR THE WESTERN PART OF
OKLAHOMA IS NO LONGER IN EFFECT.  A NEW TORNADO WATCH...NUMBER 1041...IS
EFFECTIVE FOR THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 4 AM BUT DOES
NOT INCLUDE WESTERN OKLAHOMA.  STRONG THUNDERSTORMS OVER THE WESTERN
PANHANDLES WILL LIKELY MOVE INTO NORTHWEST AND WEST CENTRAL OKLAHOMA
AROUND MIDNIGHT AND A WATCH THAT BETTER DEFINES THE OVERNIGHT SEVERE
WEATHER THREAT MAY BE ISSUED LATE THIS EVENING.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:03 AM CDTSevere Thunderstorm WarningOUNWoodward42 min
Sep 19, 1:43 AM CDTSevere Thunderstorm WarningOUNWoodward47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.